Changing Over To Insulin

June Tademy
By June Tademy Latest Reply 2012-02-26 02:28:37 -0600
Started 2012-02-21 21:42:52 -0600

Hello everyone it has been awhile but I am back again. My Doctors have decided to take me off the Actos, because of the many problems that it might cause, I have been on Actos since it first came on the market andit did help me for a bit. My question is how long does it usually take when you are first changing over to the insulin shots? I have a team of people working with me, and it has been about a month my BS is high at times but I am told to increase the units every night. Has anyone gone through this slow period when changing over to insulin, it is frustrating because my BS been this highthe team does not seem worried I think this is the last month of the testing I will know for sure on Thursday. Any Advice? I really love the insulin better than all the meds.


13 replies

Armourer
Armourer 2012-02-26 02:28:37 -0600 Report

I went a couple years after switching over before it was come upon what I needed to do. I have a base scale of 22 units of humalog plus sliding scale. This worked for a while but then the numbers began climbing again. Besides base scale and sliding scale was added carb counting, and this did a fantastic job! Controlled my BG very well, and this really helped me control what I ate cause I had to account for every carb. Ye now I'm starting to see that I'm gaining resistance and what once would be 32 units of humalog, it now takes 48 to do the same thing. In fact some foods will take triple the amount of insulin. I also take 110 units of Lantus a day, and split the injection to 55 morning & evening. Also be aware that you "MAY BE" one of those like me who gains weight from using insulin. So be careful! And change the sites you inject.

June Tademy
June Tademy 2012-02-23 22:03:15 -0600 Report

Well I had a good report today from the Doctor, they have noticed that my highs are in the early part of the day and at bedtime so now I am going to stick with the insulin that I have take, 40 units at bedtime and 10 units plus the Glipzide before breakfast, I think that will work, if not I am sure they will find the correct type insulin and/or dosages. I am not so frustrated now and I want to thank you guys who did response to me, I did really need advice and some suggestions/answers at the time. Blessings to all of you until my next incident:)

jayabee52
jayabee52 2012-02-24 09:42:37 -0600 Report

I pray that you won't disappear from the boards till you have another incident. Please hang around here June! Your input is valuable!

diabetesfree
diabetesfree 2012-02-23 06:03:56 -0600 Report

Short-acting insulin (at the right dose) will start to work in as little as 20 minutes. Long-acting insulin caould take longer for your body to get used to. Proper dosing in the most important thing with either type.

ShellyLargent
ShellyLargent 2012-02-22 17:00:16 -0600 Report

What kind of insulin and how often are you taking it? Insulin usually starts working right away, unless the dosages are not set correctly. I take both an NPH and R insulins daily. The NPH is 20 units in the morning and 20 units at bedtime. The R insulin I take before each meal, the amount varies based off of what I'm eating (typically 1 unit for 15g of carbs). If you are overweight, it'll take more insulin to bring your numbers down. I'm currently in the process of losing about 50 lbs. I've already lost 20 and have seen a world of difference in the amounts of insulin I need. I was taking almost double what I listed above before losing some weight. Exercising will help with insulin levels too. Keep working with your docs to get those dosages set. I hope everything works out quickly for you!

June Tademy
June Tademy 2012-02-22 18:56:05 -0600 Report

Thanks for your response I am just getting on insulin and for two months the
doctors and pharmacist have me on Novolin n 100U/ML now at first you start out with 5 units and increase gradually based on the am reading, by testing the bs as instructed they say that will help them determine whether I should take also in the afternoon as well as bedtime. I have gained weight because of the Actos but I was told that is not a problem right now until they can determine the dosage. I walk every day 30 to 45 minutes I feel good and my bs was under control until I was taken off Actos, with glipzide and Actos I was doing fine with my bs. Keep advising me Shelly this is frustrating to me I just want to get my readings back to where they were:) I will keep you informed and thanks again. Oh I take insulin every night at bedtime, if the bs is over 120 the following morning I am to increase the units each night.

June Tademy
June Tademy 2012-02-22 18:55:44 -0600 Report

Thanks for your response I am just getting on insulin and for two months the
doctors and pharmacist have me on Novolin n 100U/ML now at first you start out with 5 units and increase gradually based on the am reading, by testing the bs as instructed they say that will help them determine whether I should take also in the afternoon as well as bedtime. I have gained weight because of the Actos but I was told that is not a problem right now until they can determine the dosage. I walk every day 30 to 45 minutes I feel good and my bs was under control until I was taken off Actos, with glipzide and Actos I was doing fine with my bs. Keep advising me Shelly this is frustrating to me I just want to get my readings back to where they were:) I will keep you informed and thanks again. Oh I take insulin every night at bedtime, if the bs is over 120 the following morning I am to increase the units each night.

jayabee52
jayabee52 2012-02-22 12:29:32 -0600 Report

Howdy June, welcome back!

Unfortunately I had changed over from Met to NPH when I was in the hospital with kidney failure, so I didn't have the opportunity to check my Blood Glucose levels for my self at the time (indeed I was in such sad shape that I don't think I could have) . Sorry I could not be more helpful. I suspect, however it will be much like the answers from any other area of diabetes. Since we all have such unique metabolisms, our responses are each a bit different from one another.

Blessings to you and yours June!

James

June Tademy
June Tademy 2012-02-22 16:25:21 -0600 Report

Thanks James, I am so glad you responded. I just get a little nervous and want to get the dosage amount down as soon as possible and get this show started:) My next step after that is to loose this belly fat that is making me weigh a ton:) I am sure that my blood sugar will be okay soon just wanted to know if anyone was experiencing something like this. Take care my friend and will be talking to you soon. You uplift me in all ways and thanks again, blessings to you..